Funnel Cloud, Adams
- When
- May 19, 1:54 PM PST to 2:00 PM PST
- Where
- Adams County, 0.84 mi NE of Ritzville
- Reported by
- Public
- Coordinates
- 47.140, -118.370
A member of the public reported a brief funnel cloud seen in Ritzville, Washington.
An area of low pressure slowly migrating across western United States kept a moist and unstable southerly flow of moisture into eastern Washington and Idaho on May 19th and 20th. This steered disturbances northward through Eastern Washington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An area of low pressure slowly migrating across western United States kept a moist and unstable southerly flow of moisture into eastern Washington and Idaho on May 19th and 20th. This steered disturbances northward through Eastern Washington. Scattered thunderstorms brought localized ponding and a rock slide. Half an inch of rain fell in Waterville from slow moving cell in far western Douglas County in the late afternoon of May 19th. A few miles to the west along US-2 between Orondo and Waterville, the prolonged period of rainfall led to a rock slide. Scattered thunderstorms across southeastern Washington created a cold-air funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 11:29 AM PST, 2 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
1229 PM PDT Tue May 19 2020
.SYNOPSIS...
The wet weather pattern continues with a chance of thunderstorms
possible each afternoon. Thunderstorms will be slow moving
especially over northeast Washington into north Idaho today and
Wednesday. Moderate to heavy rains are anticipated late tonight
into Wednesday evening across southeast Washington into north
Idaho. Rises on areas rivers are expected. Showers continue
Thursday into Friday with a drier and warmer period finally by the
weekend.
&&
.DISCUSSION...
...HEAVY RAIN TONIGHT INTO WEDNESDAY OVER SOUTHEAST WASHINGTON AND
THE SOUTHERN AND CENTRAL IDAHO Panhandle...
The morning model runs are in. Confidence in a prolonged heavy
rain event across southeast Washington and the central/southern
Idaho Panhandle continues to grow. Rainfall guidances from the
Weather Prediction Center hits the Pullman, Moscow, St Maries,
Pomeroy, and Winchester areas with a 36 hr rain total between 1.5
and 2.0 inches. Values from the High Resolution Ensemble Forecast
(HREF) forecast similar amounts. Basin wide rain amounts of this
magnitude are rare, and we expect abrupt and significant rises on
small streams and creeks by Wednesday morning, and rain will
likely persist well into early Thursday. Rapid rises are also
expected on several of our larger rivers in the Idaho Panhandle
and southeast Washington including the Coeur d'Alene, St Joe,
Clearwater, and the Palouse. Paradise Creek in Moscow is a
notoriously flood prone creek, and rain will likely cause this
creek to flood. A Flood Watch has been issued by regional NWS
offices for a significant chunk of the central and southern Idaho
Panhandle, southeast Washington, and parts of northeast Oregon.
/GKoch
&&
.AVIATION...
18Z TAFS: Our air mass is unusually cool and moist leading to an
abundance of low cloud. Look for stratocumulus to lift into a
bubbly cumulus deck between 18-20z. Rain showers are expected to
be the most concentrated over the mountainous terrain of northeast
Washington and the Idaho Panhandle this afternoon, but scattered
showers will be possible at our TAF sites as well with the best
chance between 21-01z. The organization of low pressure this
evening and through the night will produce a band of prolonged
moderate to heavy rain over the Idaho Panhandle and southeast
Washington. Look for lowering ceilings through the night and into
the early morning hours for KGEG, KSFF, KCOE, KPUW, and KLWS.
/GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 49 60 43 59 39 / 30 60 100 50 30 20
Coeur d'Alene 63 49 58 44 56 39 / 40 70 100 70 40 20
Pullman 59 45 54 43 55 37 / 40 100 100 60 40 20
Lewiston 63 52 60 48 62 44 / 50 100 100 50 40 30
Colville 69 48 69 43 64 40 / 50 30 100 40 50 40
Sandpoint 63 50 59 45 56 41 / 50 90 100 90 70 30
Kellogg 61 49 56 45 52 41 / 80 100 100 90 80 40
Moses Lake 71 50 76 46 67 41 / 40 20 30 0 10 0
Wenatchee 71 51 71 47 63 43 / 30 10 0 10 20 20
Omak 74 49 77 45 65 43 / 30 10 10 10 30 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 11 PM PDT this evening through late Wednesday
night for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area.
WA...Flood Watch from 11 PM PDT this evening through late Wednesday
night for Lower Garfield and Asotin Counties-Northeast Blue
Mountains-Washington Palouse.
&&Hazardous Weather Outlook National Weather Service Spokane WA 209 PM PDT Tue May 19 2020 IDZ001-WAZ034>037-041-042-044-201400- Northern Panhandle-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Wenatchee Area- East Slopes Northern Cascades-Waterville Plateau- 209 PM PDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time. IDZ002>004-026-027-WAZ031>033-038-043-201400- Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains- Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Okanogan Highlands-Okanogan Valley- 209 PM PDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Snowmelt across north central Washington; and moderate to heavy rain for southeast Washington, the central and southern Idaho Panhandle will occur. Various flood products have been issued for these areas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Rivers will remain near or above bankfull through the week.
The Spokane radar (KOTX), 82 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 funnel cloud, 1 debris flow. Local standard time, as filed.
A member of the public reported a brief funnel cloud seen in Ritzville, Washington.
A rock slide was reported by Washington State Patrol on Highway US-2 in Pine Canyon between Orondo and Waterville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895941, 895952.